Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 101, NWS Fort Worth, TX

October 22, 2009Coryell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 22, 2009, 4:38 AM CDT for Coryell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2009, 4:38 AM CDT (09:38 UTC)
Expired
Oct 22, 2009, 8:30 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Coryell County, TX

The radar

The Ft Hood radar (KGRK), 93 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 220938
FFWFWD
TXC099-221330-
/O.NEW.KFWD.FF.W.0101.091022T0938Z-091022T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
438 AM CDT THU OCT 22 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES OF RAIN ACROSS CORYELL 
  COUNTY. AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE THROUGH THE 
  MORNING COMMUTE.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
  INCLUDE EVANT...COPPERAS COVE...AND GATESVILLE.

LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS IMPASSABLE LOW WATER 
CROSSINGS. MANY FARM-TO-MARKET ROADS AS WELL NUMEROUS CITY ROADS 
ALSO HAVE HIGH WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. 
TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE 
WATER RECEDES. REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLASH FLOODS.

&&

LAT...LON 3147 9817 3167 9777 3171 9769 3133 9742
      3108 9791

$$


25
1 follow-up statement
000 
WGUS74 KFWD 221208
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 AM CDT THU OCT 22 2009

TXC099-221330-
/O.CON.KFWD.FF.W.0101.000000T0000Z-091022T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CORYELL TX-
708 AM CDT THU OCT 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
CORYELL COUNTY...

AT 702 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
WIDESPREAD RAINFALL TOTALS OF 3 TO 5 INCHES ACROSS CORYELL COUNTY... 
WITH ISOLATED HIGHER AMOUNTS. ALTHOUGH THE RAIN WILL CONTINUE 
TAPERING OFF THROUGH 830 AM...EXTENSIVE FLASH FLOODING IS ONGOING.

EVANT HAS DELAYED THE OPENING OF ITS SCHOOLS THIS MORNING. NUMEROUS 
FARM-TO-MARKET AND COUNTY ROADS REMAIN FLOODED. THE RUNOFF WILL 
CONTINUE THROUGHOUT THE MORNING...AND A FLOOD WARNING MAY NEEDED 
BEYOND 830 AM EVEN THOUGH THE RAIN WILL HAVE COME TO AN END AT THAT 
TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3147 9817 3167 9777 3171 9769 3133 9742
      3108 9791

$$


25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 4:16 AM CDT, 22 minutes earlier.

Area forecast discussion, Oct 22, 4:16 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
416 AM CDT THU OCT 22 2009

.DISCUSSION...
FRONT HAS ENTERED NW ZONES...AND WILL TRAVERSE THE CWA FROM WEST TO
EAST OVER THE COURSE OF THE DAY. NO POSTFRONTAL PRECIP EVIDENCE OF
SIGNIFICANT DOWNGLIDE AND DRY ADVECTION UPWARDS OF 850MB. POP/WX
GRIDS SHOW SIGNIFICANT GRADIENT WITH FROPA. STILL POTENTIAL FOR
ADDITIONAL HEAVY RAIN EAST OF I-35 BEYOND THE END OF THE FLASH
FLOOD WATCH. AN EXTENSION MAY BE NEEDED...BUT WOULD LIKELY NOT
INCLUDE DALLAS/FORT WORTH...WACO/TEMPLE/KILLEEN...OR SHERMAN/
DENISON.

CLOUDS WILL DISSIPATE FROM WEST TO EAST...ALLOWING FOR A COOL
NIGHT IN THE 40S. UPPER TROUGH AXIS WILL PASS THROUGH DRY FRIDAY
NIGHT...WITH LITTLE IN THE WAY OF CLOUD COVER. ABUNDANT SUNSHINE
WILL BUOY TEMPERATURES BACK IN THE 70S FOR A SPECTACULAR SATURDAY
AFTERNOON. HOWEVER...THE RAPID SUCCESSION OF FRONTAL PASSAGES WILL
CONTINUE WITH ANOTHER FROPA LATE SUNDAY INTO SUNDAY NIGHT.
MOISTURE RETURN SATURDAY AND SUNDAY SHOULD ALLOW FOR FRONTAL
CONVECTION. ANOTHER BRIEF RESPITE BEFORE NEXT FRONT ARRIVES THE
MIDDLE OF NEXT WEEK.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  46  66  48  74 /  30   0   0   0   0
WACO, TX              67  48  69  48  76 /  50   0   0   0   0
PARIS, TX             64  42  62  44  69 /  90   5   0   5   0
DENTON, TX            64  43  66  43  73 /  30   0   0   0   0
MCKINNEY, TX          64  44  65  44  73 /  50   5   0   0   0
DALLAS, TX            64  47  66  50  74 /  40   0   0   0   0
TERRELL, TX           65  46  66  46  73 /  70   5   0   0   0
CORSICANA, TX         67  46  67  48  75 /  70   5   0   0   0
TEMPLE, TX            68  48  70  47  75 /  50   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT EARLY THIS MORNING FOR
TXZ091>095-102>107-117>123-131>135-144>148-157>162-174-175.

&&

58/25
Hazardous weather outlook, Oct 21, 7:35 PM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT WED OCT 21 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230045-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
735 PM CDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 AM THURSDAY MORNING ALONG
AND EAST OF A LINE FROM BOWIE TO WEATHERFORD AND COPPERAS COVE.

HEAVY RAINFALL IS LIKELY ACROSS A LARGE PORTION OF NORTH TEXAS TONIGHT
WITH TOTALS OF 1 TO 3 INCHES AND ISOLATED AMOUNTS IN EXCESS OF 4
INCHES. FLASH FLOODING IS EXPECTED.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE LATE TONIGHT...BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST THURSDAY AS A COLD
FRONT SWEEPS THROUGH NORTH TEXAS. SOME LOCALLY HEAVY RAINFALL MAY
STILL BE POSSIBLE ACROSS FAR EASTERN NORTH TEXAS THROUGH MID-
MORNING.

LOW THUNDERSTORM CHANCES WILL RETURN SUNDAY NIGHT AND MONDAY...AS
ANOTHER COLD FRONT AND DISTURBANCE ALOFT AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING PROBLEMS.

In the hours before

Local storm report, Oct 21, 10:48 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1048 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      GAINESVILLE             33.63N  97.15W
10/21/2009                   COOKE              TX   LAW ENFORCEMENT

            CAR WASHED OFF OF CHESTNUT ROAD IN GAINESVILLE.
Local storm report, Oct 21, 11:17 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1117 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      5 NW CLEBURNE           32.40N  97.46W
10/21/2009                   JOHNSON            TX   LAW ENFORCEMENT

            A FEW RURAL ROADS AROUND THE COUNTY ARE CLOSED DUE TO
            HIGH WATER
Local storm report, Oct 22, 12:59 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 AM CDT THU OCT 22 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLASH FLOOD      5 E GRANBURY            32.45N  97.71W
10/22/2009                   HOOD               TX   TRAINED SPOTTER

            CREEKS 3 TO 5 FEET OVER THEIR BANKS AT DECORDOVA...5
            MILES EAST OF GRANBURY
Local storm report, Oct 22, 2:40 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
240 AM CDT THU OCT 22 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     FLASH FLOOD      LAMPASAS                31.07N  98.18W
10/22/2009                   LAMPASAS           TX   LAW ENFORCEMENT

            SEVERAL STREETS IN LAMPASAS ARE CLOSED DUE TO HIGH WATER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:03 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Oct 21, 7:15 PM CDTFlash Flood WarningFWDCollin, Cooke, Grayson3 hr
Oct 21, 8:35 PM CDTAreal Flood AdvisoryFWDComanche, Eastland, Erath, Hood, Jack, Montague and 5 more115 min
Oct 21, 9:12 PM CDTFlash Flood WarningFWDDenton, Hood, Johnson, Somervell, Tarrant5 hr
Oct 21, 9:20 PM CDTRiver Flood WarningFWDDallas70 hr
Oct 21, 9:34 PM CDTRiver Flood WarningFWDCollin37 hr
Oct 21, 10:10 PM CDTRiver Flood WarningFWDHunt, Rockwall35 hr
Oct 21, 10:11 PM CDTFlash Flood WarningFWDGrayson3 hr
Oct 21, 10:35 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Rockwall3 hr
Oct 21, 10:41 PM CDTAreal Flood AdvisoryFWDAnderson, Dallas, Henderson, Kaufman, Navarro, Rains and 2 more3 hr
Oct 21, 10:51 PM CDTFlash Flood WarningFWDCooke, Montague114 min
Oct 21, 11:06 PM CDTAreal Flood AdvisoryFWDCoryell, Lampasas3 hr
Oct 21, 11:11 PM CDTAreal Flood AdvisoryFWDDelta, Fannin, Hopkins, Hunt, Lamar3 hr
Oct 22, 12:26 AM CDTRiver Flood WarningFWDDenton27 hr
Oct 22, 12:43 AM CDTAreal Flood AdvisoryFWDBosque, Hill, Johnson, McLennan, Somervell3 hr
Oct 22, 1:25 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Hill, Lampasas, McLennan3 hr
Oct 22, 1:46 AM CDTAreal Flood AdvisoryFWDDallas, Ellis, Navarro119 min
Oct 22, 1:46 AM CDTRiver Flood WarningFWDWise46 hr
Oct 22, 2:02 AM CDTAreal Flood AdvisoryFWDAnderson, Henderson, Rains, Van Zandt118 min
Oct 22, 3:09 AM CDTAreal Flood AdvisoryFWDHood, Johnson, Parker, Somervell, Tarrant111 min
Oct 22, 3:39 AM CDTRiver Flood WarningFWDCoryell10 hr
Oct 22, 3:59 AM CDTRiver Flood WarningFWDLampasas6 hr
Oct 22, 4:35 AM CDTAreal Flood AdvisoryFWDBell, Bosque, Coryell, Hill, Lampasas, McLennan3 hr
Oct 22, 4:37 AM CDTAreal Flood AdvisoryFWDBell, Bosque, Hill, Lampasas, McLennan3 hr
Oct 22, 4:52 AM CDTFlash Flood WarningFWDBosque, Hill113 min
Oct 22, 5:01 AM CDTAreal Flood AdvisoryFWDJohnson3 hr
Oct 22, 5:23 AM CDTRiver Flood WarningFWDNavarro63 hr
Oct 22, 5:23 AM CDTRiver Flood WarningFWDHenderson, Navarro15 days
Oct 22, 5:53 AM CDTRiver Flood WarningFWDCoryell22 hr
Oct 22, 6:43 AM CDTFlash Flood WarningFWDBosque2 hr
Oct 22, 7:26 AM CDTRiver Flood WarningFWDHunt25 hr
Oct 22, 8:05 AM CDTRiver Flood WarningFWDMcLennan86 min
Oct 22, 8:34 AM CDTAreal Flood WarningFWDBell, Falls4 hr
Oct 22, 8:40 AM CDTAreal Flood WarningFWDJohnson4 hr
Oct 22, 8:46 AM CDTAreal Flood WarningFWDBosque, Coryell, Hill, McLennan4 hr
Oct 22, 9:13 AM CDTAreal Flood WarningFWDCooke3 hr
Oct 22, 9:29 AM CDTAreal Flood WarningFWDAnderson14 hr
Oct 22, 9:49 AM CDTRiver Flood WarningFWDDallas, Tarrant11 hr
Oct 22, 9:49 AM CDTRiver Flood WarningFWDCollin12 hr
Oct 22, 11:08 AM CDTRiver Flood WarningFWDEllis, Kaufman23 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.